Brain Science and Updates From the Field

Overdose drug gains attention, saves lives

Monday, January 30, 2017
For many people in the throes of an opioid-induced overdose, a chance at survival can come in the form of an injection or a spray to the nose.

Such is the philosophy of naloxone, an anti-overdose drug that has become widely used at hospitals, schools and treatment centers, including Stairways Behavioral Health.

“Having Narcan available at these locations is an important safety precaution in the event of an overdose”, said Erin Mrenek, Director of Stairways Dual Outpatient Clinic.

Naloxone, known by its trade name Narcan or referred to as a “save shot,” is a medication used the block the effects of an overdose that has enjoyed increased prominence as the nationwide opioid epidemic continues to escalate.

The emergency drug works by binding to the same receptors in the brain that are occupied by the chemical the individual has consumed, essentially overtaking the opioids and reversing its effects. For someone who has overdosed, this means the ability to begin breathing normally after a stoppage of respiration. Because of its mechanisms, naloxone causes those who have overdosed to go into withdrawal, prompting them to feel the classic symptoms associated with the condition.

“Narcan is a very effective and fast-acting medication for most types of opioids,” said Mrenak, who added that the drug’s effectiveness is at its peak during the time that follows an overdose and precedes medical attention.

“Our policy at Stairways is always to call 911 in addition to administering Narcan, as it is not a substitute for medical attention. It is a way to improve functioning until emergency medical personnel arrive,” she said

Mrenak noted that people should follow up with medical attention after receiving naloxone, as it is possible to have overdose symptoms resume once the medication wears off.

Deaths from opioids, a drug class that includes heroin and prescription pain medications like oxycodone, morphine and fentanyl, have climbed dramatically in recent years.

The epidemic can trace its roots to more than a decade ago, when pain medicines became more readily available, as opioid overdose deaths have increased from just over 9,000 in 2000 to more than 33,000 in 2015, according to the most recent statistics by the Center for Disease Control. The trend’s dramatic rise is reflected at a local level, as heroin and fentanyl were responsible for the vast majority of nearly 100 drug-related deaths – a number that nearly doubled 2015’s total — in Erie County in 2016, according to an Erie Times-News report.

“At our D and A treatment programs, we have seen an increase in individuals with opioids as their primary drug of choice,” Mrenak said. “There has also been an increase in the use of heroin, specifically with IV use.”

Mrenak added that it has become more difficult to locate inpatient beds for clients in need of services, and Stairways has noticed an increase in individuals using medication-assisted treatment, such as methadone, suboxone or Vivitrol, to treat addictions.

As localities across the country take steps to respond to the opioid epidemic, many have turned to naloxone.

In 2014, Pennsylvania enacted legislation designed to make the drug more readily available when Gov. Tom Wolf signed a standing order making naloxone available to laypeople at pharmacies. In Erie County, overdose victims have benefitted from a new “warm handoff” program that ensures people who have overdosed are considered into substance abuse treatment. The warm handoff, a program run by Safe Harbor Behavioral Health and Gaudenzia covering local hospitals, was an initiative the county’s Heroin Overdose Community Awareness Task Force pursued.

Despite the measures, at least locally, overdoses continue and naloxone is being administered at an alarming rate.

According to the Times-News, naloxone usage among EmergyCare paramedics more than doubled in 2016 — from 39 in 2015 to more than 80 uses last year. First responders also have reported having to use more naloxone as opioid drugs continue to grow in strength. Sadly, many of those who have been saved using naloxone have been revived by the antidote before, underscoring the cruel and unrelenting nature of addiction.

“Opioid addiction is very challenging to overcome because the body becomes physically dependent on these substances and it creates significant changes in the functioning of the brain,” Mrenak said. “Individuals working toward recovery from opioid addiction often struggle with impulse control, recognizing and managing emotions, feelings of depression and managing pain.”


© 2014 Stairways Behavioral Health. All rights reserved. 2185 West 8th Street · Erie, Pa 16505 · Phone: 814-453-5806 · Fax: 814-453-4757 · Toll-free: 1-888-453-5806 · Contact Us · Sitemap